Friday, May 1, 2009

Tricks Of The Trade

As people start the treatment for cancer and especially, chemotherapy, one starts pretty 'green' and what I mean about that is there is a lot to learn about the drugs and how your individual body deals with them. I know when I first started with the Taxotere in August, I had to figure out what caused what side effects. Chemo had its side effects but so did the steroids and the anti-nausea pills.

Zofran the anti-nausea .... caused me terrible constipation. The first chemo cycle, I was constipated for 4 days ... that caused just about more grief than the chemo did. I had terrible head aches, back pain and frustration. It didn't take me long to learn I had to take something to help me along. What I found worked best was a couple Senekot S pills on Thursday night and a couple more on Sunday night of the first week. Even with the Senekot S, constipation is very uncomfortable and a pain in the you know what.

My prescription says to take 6 Zofran pills each cycle but have been cutting back for the last 3-4 cycles because I do not have nausea. Against doctors order, I now take 3 pills per cycle. This may not be for everyone but it works for me. Because of that, I have cut back the Senekot S to Thursday night only.

By the way, I have also tried Metamucil, bran bars, diet (fruit and veggies), juice and lots of water but nothing really worked. Again, every one's body is different and everyone has to figure out what works for them.

13 comments:

Audrey said...

You have to know that I want to write, "that's the shits!" - not original, and somewhat jeuvenile, I know,but it makes me laugh!

You are right - everyone reacts differently and there is no one solution to these issues. I think that is why my onc would never give me a direct answer when I asked questions.

Good advice in this blog! I like the direction it is going in.
xoxoxo

sherry lee said...

Great points Daria. We are green when we start and it is a lot of trial and error and listening to our own bodies...what works for one is not necessarily going to work across the board.

I would have to agree about the constipation...my first cycle of chemo was the worst with the constipation and once I had something prescribed for that and was routine about taking everything, it was much better. It never really "goes away" but it's much more tolerable.

The "small" things we have to deal with add up but in the end we weather them for the greater good.

Have a beautiful weekend!

Ronni Gordon said...

It's amazing how many pills we take, and how many are pills to counteract the side effects of the pills!

Michelle said...

Thank you Daria. So, it may be the anti nausea causing the constipation? thought it was the steroids....hmmmm. Will keep an eye on that.

xxx

Michelle said...

Is the Zofran the steroid?

Daria said...

Michelle,

No the Zofran is not the steroid.

By the way, Zofran's generic name is Ondansetron. These silly drugs go by so many names.

Google whatever anti-nausea your mom is on and look at the side effects. Do the same for the steroids ... or get all this information from your oncologist.

All these drugs have side effects and it's best to know what they are so your mom can learn to deal with them as they come up.

Daria

Michelle said...

Thanks, I will
xx

S. F. Heron said...

I had side effects from my side effects on my first round of a combination of Adriamycin, Cytoxin, and Taxotere. The Zofran messed me up! It felt like someone was taking a buzzsaw to my head. My doc switched me to another antinausea called Kytril that has many MANY less side effects. Thank God because I couldn't move from the headache for 10 days on my first round.

Looking back and whenever anyone asks me about chemo, I do tell them it's a test of the intestines. It really is. I took a product called Miralax that's a very gentle laxative. It's over the counter. More importantly, there were no cramps! That was a God send for me. I didn't need anything else hurting.

Denise said...

It is a heart breaking thing that we must lean these things and watch others are they learn........ I pray Father God give us the cure for this demon......... We do not want to understand it we want to eradicate it...... Praying for you sweet friend and the education that I am learning here is heavy on my heart.......

Cora from Hidden Riches said...

Your post took me back to those horrible chemo days! No one was
"greener" than I was! I had the constipation AND the diahrrea! "Red neck" was for real as I turned red for a few days, too. I never needed the anti nausea pills, so I knew it wasn't from that. Nothing worse than being constipated and feeling like crap, heart racing and pounding, etc. I'm with Audrey -- I never got straight answers either --- just "hhmmmmmm!!!!"

Cora

theBluesman said...

This subject is v new to me. Keep on posting & i'll keep reading them in support.You take care ya.

Sara Williams said...

I had constipation with the anti nausia pills but movicol worked for me, senokot extra didnt. I also cut my steroids down from 4 to 2 cos I didnt get nausia and it worked.

Gotta try it all kidda xxxx

Michelle said...

I researched them and it is the Maxalon (anti nausea) that cause the constipation not the steroid!

So, forewarned for next time, and the movical was what worked (erk) for mum too.

Thanks Daria, feel better soon please :)

xxx